Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 455, NWS Norman, OK

October 28, 2000Comanche County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 28, 2000, 7:03 PM CDT for Comanche County, Kiowa County, Oklahoma. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 28, 2000, 7:03 PM CDT (00:03 UTC)
Expired
Oct 28, 2000, 7:45 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Comanche County, OK, Kiowa County, OK

What was reported inside it

TimeReportWhereRemark
Oct 28, 7:15 PM CDTThunderstorm Wind 60 ECooperton, OK
Oct 28, 7:35 PM CDTThunderstorm Wind 57 EMedicine Park, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 290004
SVROKC
OKC031-075-290045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 703 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 4 MILES EAST OF HOBART TO 5 MILES EAST OF
  MOUNTAIN PARK TO 9 MILES SOUTH OF CACHE...MOVING NORTHEAST AT 40   
  MPH. WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED ALONG THIS LINE OF 
  STORMS.

* LOCATIONS IN THE WARNING INCLUDE CACHE...COOPERTON...FORT SILL...
  GOTEBO...HOBART...INDIAHOMA...LAWTON...MEDICINE PARK...MEERS...
  MOUNTAIN PARK...MOUNTAIN VIEW AND ROOSEVELT

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHIGCLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

LAT...LON 3508 9915 3469 9896 3445 9864 3458 9822
          3488 9865 3511 9872

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:45 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 28, 3:45 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SAT OCT 28 2000

ACTIVE EVENING EXPECTED ACROSS ENTIRE AREA AS VIGOROUS UPPER TROF
MAINTAINS AN ACTIVE SQUALL LINE ALONG PACIFIC COLD FRONT AS IT
SWEEPS INTO W ZONES BY AROUND 00Z AND INTO CENTRAL OK AROUND 06Z.
POPS TONIGHT AOA 90PCT AREAWIDE. RAPID MOVEMENT OF STORMS SHOULD
PREVENT EXCESSIVE RAIN FROM BECOMING A PROBLEM AGAIN, BUT POTENT
UPPER DYNAMICS, DRY PUNCH ALOFT, AND FAVORABLE SHEAR PROFILES ARE
ALL MORE THAN ADEQUATE FOR SEVERE. DRY SLOT AND SUBSIDENCE BEHIND
THE SHORTWAVE EXPECTED TO RESULT IN CLEARING FROM SW TO NE BEHIND
THE LINE TONIGHT AND SUN. WILL KEEP LOW POPS IN E ZONES ON SUN FOR
POSSIBLE LINGERING MORNING SHOWERS.

SURFACE BOUNDARY WILL LOSE DEFINITION IN WIND AND PRESSURE FIELDS AS
IT STALLS ACROSS SE OK INTO S TX SUN NIGHT, BUT SHOULD MAINTAIN
ITSELF AS A ZONE OF ENHANCED MOISTURE GRADIENT. SHORTWAVE RIDGING
BEHIND THE UPPER TROF EXPECTED TO LIMIT PRECIP POTENTIAL UNTIL THE
LOW LEVEL MOISTURE NEAR THE COAST BEGINS RETURNING N. THAT SHOULD
START TO HAPPEN LATE MON AND ESPECIALLY MON NIGHT AS THE NEXT/ NEXT/
NEXT STRONG UPPER LOW DIGS INTO THE SW AND MOVES INTO AZ. INCREASING
LOW LEVEL WARM ADVECTION AND MOISTURE TRANSPORT EXPECTED TO RESULT
IN NOCTURNAL CONVECTION BREAKING OUT ACROSS AREA MON NIGHT AS WARM
FRONT LIFTS N INTO OK, AS SUGGESTED BY AVN.

FOR TUE AFTERNOON THRU WED, SEE PARAGRAPH 1 ABOVE BUT CHANGE THIS
EVENING TO TUE EVENING, AND CHANGE SUN TO WED. SCENARIO LOOKS
REMARKABLY SIMILAR, SO ANOTHER ACTIVE WEATHER EVENT IS LIKELY TUE
INTO TUE NIGHT.

FCSTID = 24
OKC   58  73  54  74 / 100  20   0  10
HBR   55  74  51  75 / 100   0   0  10
SPS   58  76  54  78 / 100   0   0  10
GAG   53  71  46  73 / 100  10   0  10
PNC   60  73  53  75 / 100  30   0  10
DUA   62  72  59  74 /  90  30   0  10

.OUN...
OK...NONE.
TX...NONE.

v

In the hours before

Local storm report, Oct 28, 6:58 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT OCT 28 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    20 SW ERICK               OK   WIND DAMAGE
10/28/00   BECKHAM                        LARGE TREE LIMBS BLOWN
                                          DOWN. RPTD BY PUBLIC.

0545 PM    8 N RED SPRINGS           TX   60 MPH WIND GUST
10/28/00   BAYLOR                         REPORTED BY PUBLIC

0555 PM    11 SW GRAYBACK            TX   60 MPH WIND GUST
10/28/00 <  WILBARGER                      REPORTED BY PUBLIC

TL
Local storm report, Oct 28, 7:02 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT OCT 28 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    3 jSE HOBART               OK   62 MPH WIND GUST
10/28/00   KIOWA                          ASOS MEASURED

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche44 min
Oct 28, 8:13 PM CDTSevere Thunderstorm WarningOUNCaddo32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.